Lightning, Terrebonne
- When
- August 17, 5:00 PM CST
- Where
- Terrebonne County, Houma
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 29.600, -90.720
A lightning strike caused a fire that damaged the kitchen and utility room of a house.
Scattered strong thunderstorms developed in a moist and unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Scattered strong thunderstorms developed in a moist and unstable atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 17, 2:02 PM CST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 302 PM CDT SUN AUG 17 2008 .DISCUSSION... EARLY THIS AFTERNOON A FRONTAL BOUNDARY LINGERED ACROSS SOUTHERN LOUISIANA AND MISSISSIPPI WITH A RIDGE OF HIGH PRESSURE OVER THE NORTHERN GULF OF MEXICO. PRECIP WATER VALUES HAVE DROPPED TO 1.85 INCHES ON THE 18Z SOUNDING...HELPING TO LIMIT CONVECTION EARLY IN THE DAY. TROPICAL STORM FAY WAS NEAR CENTRAL CUBA AND CONTINUING ON ITS WEST- NORTHWEST TRACK. OVER THE NEXT FEW DAYS FAY IS FORECAST TO BEGIN TO TURN TO THE NORTH AND MOVE ALONG THE WEST COAST OF FLORIDA AS AN UPPER- LEVEL LOW DROPS FROM THE ROCKIES INTO THE SOUTHERN PLAINS STATES. THE LOWER MISSISSIPPI VALLEY IS EXPECTED TO REMAIN BETWEEN THESE TWO SYSTEMS. HOWEVER...UNCERTAINTY WITH THE TRACK OF FAY POSES PROBLEMS FOR OUR FORECAST. BETWEEN THE SYSTEMS THERE COULD BE AN AREA OF SUBSIDENCE AND LIMITED CONVECTION IN THE MIDDLE OF THE WEEK. FOR NOW WE WILL KEEP RAIN CHANCES IN THE LOW CHANCE CATEGORY...BUT THERE REMAINS A GOOD CHANCE THAT ONE OF THESE DAYS WILL BE FAIRLY DRY ACROSS THE AREA. FAY IS FORECAST TO MOVE NORTHWARD TOWARD THE MID-ATLANTIC STATES LATER IN THE WEEK. AN UPPER-LEVEL RIDGE SHOULD BUILD INTO THE LOWER MISSISSIPPI VALLEY AS THE LOW OVER TEXAS PULLS INTO THE UPPER MISSISSIPPI VALLEY. 25 .AVIATION... CONVECTION IS EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON. TEMPO GROUPS HAVE BEEN INCLUDED AT ALL TAF SITES FOR MVFR VSBYS DUE TO THUNDERSTORMS. ANY THUNDERSTORMS SHOULD BEGIN TO DISSIPATE AFTER SUNSET. SIMILAR TO THIS MORNING... FOG IS EXPECTED TO DEVELOP IN THE MORNING WITH MVFR VSBYS PREVAILING AFTER 3Z AT MCB AND AFTER 9Z AT BTR. A FEW HOURS OF IFR CONDITIONS WILL BE POSSIBLE AT THESE SITES DURING THE EARLY MORNING HOURS... WITH A RETURN TO VFR CONDITIONS BY 14Z. 95 .MARINE... WINDS LESS THAN 15 KNOTS ARE EXPECTED ACROSS THE AREA THROUGH THE FORECAST PERIOD. THOUGH FAY IS NOT EXPECTED TO IMPACT THE COASTAL WATERS DIRECTLY...SWELLS FROM THE TROPICAL STORM COULD REACH THE NORTHERN GULF BY TUESDAY. IF THE FORECAST TRACK FOR FAY SHIFTS WESTWARD...WINDS AND SEAS COULD INCREASE FOR THE EASTERN PORTION OF THE COASTAL WATERS FOR THE MIDDLE OF THE WEEK. 95 && .PRELIMINARY POINT TEMPS/POPS... MCB 69 89 69 88 / 30 40 30 50 BTR 71 90 71 88 / 30 40 30 60 MSY 74 89 75 88 / 30 40 30 50 GPT 72 88 73 87 / 30 40 30 50 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT SUN AUG 17 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-181100- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1100 AM CDT SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTH MISSISSIPPI AND SOUTHEAST LOUISIANA THROUGH THIS EVENING. SEVERE WEATHER IS NOT ANTICIPATED....BUT A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 30 MPH...OCCASIONAL LIGHTNING...AND LOCALLY HEAVY RAINFALL. DUE TO SLOW MOVEMENT OF THE STORMS... LOCALIZED NUISANCE FLOODING WILL BE THE MAIN THREAT TODAY. A FEW SPOTS MAY RECEIVE UP TO 2 INCHES OF RAIN TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. SEVERE WEATHER IS NOT EXPECTED BUT A FEW ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 lightning, 1 flash flood. Local standard time, as filed.
A lightning strike caused a fire that damaged the kitchen and utility room of a house.
A thunderstorm produced heavy rainfall of two to three inches in a short period of time resulting in widespread street flooding in areas of Houma. In addition, a number of homes experienced minor flooding, primarily in the Broadmoor subdivision.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133946, 133947.